Chronic Atrial Fibrillation in Patient with Prior Hemoptoic Episodes in Bilateral Bronchiectases
Short Summary

74-year-old female suffers from recurrent episodes of paroxysmal atrial fibrillation (PAF) and has been recommended oral anti-coagulant therapy with warfarin (Coumadin). She has mitral regurgitation, and on the other hand was diagnosed as suffering from congenital bronchiectasis with several episodes of significant bleeding (hemoptysis). Following these hemoptoic episodes she underwent series of diagnostic as well as therapeutic pulmonary intervention (bronchoscopy, angiography, embolization). Other relevant medical problems include neurological problem (vasculopathy) with infarcts – anti-aggregating agents were prescribed, hypertension – controlled medically, Intolerance to aspirin (ASA) and Intolerance to ticlopidine.

Patient's Questions
With regard to the high thromboembolic risk of the patient in the pulmonary pathology context and to the potentially connected severe hemorrhagic complications:
1)         What therapy do you suggest to prevent the thromboembolic risk trying to contain the hemorrhagic risk?
2)         In this case, are there any alternative pharmacological therapies to the oral anticoagulant or to the antiaggregant ones?
3)         Do you think it is possible to take into consideration an ablation surgery for the Atrial Fibrillation?

 

Medical Background

Diagnosis: Chronic Atrial Fibrillation in Patient with Prior Hemoptoic Episodes in Bilateral Bronchiectases
 Age: 74 Yrs . Female  
Medical history:
42 years old - Hysterosalpingo-oophorectomy due to uterine fibroma;
62 years old - Right superolateral quadrantectomy due to mammary carcinoma with subsequent radiotherapy;
65 years old - Left superior quadrantectomy due to mammary carcinoma with subsequent radiotherapy and Tamoxifen therapy until May 2005.
72 years old - Hospitalization for probable comitial attack (involuntary movements of the right lower limb) in vascular encephalopathy with evidence of ischemic lesions both at the brain CT scan and at the MRI.
Systemic arterial hypertension in medical therapy with beta-blocker and calcium antagonists.
Intolerance to acetylsalicylic acid (ASA).
Subclinical hypothyroidism.
Case history:
Patient suffering from congenital bronchiectases known since 1987 and episodes of hemoptysis, the latest one dated back to August 2005 with subsequent hospitalization at the Pneumology Department of 'San Giuseppe' Hospital. The patient underwent medical staff’s observation due to the appearance, in the days before hospitalization, of several hemoptoic episodes and dyspnea. At the admission there was evidence of partial respiratory insufficiency corrected by the intake of O2 at low flows. There were no proofs of alterations in the chest radiography. A chest spiral CT scan was therefore performed which excluded the presence of current thromboembolic pulmonary episodes and in the meantime showed a partial occlusion of the left lower lobar bronchus with dysventilatory alterations of the parenchyma. Therefore, after defining an antibiotic therapy with moxifloxacine and anticoagulant therapy with tranexamic acid for the persisting hemoptoic episodes, the patient underwent a fibrobroncoscopic examination with evidence, in the left bronchial hemisystem on the basal pyramid, of abundant secretions of thick mucus and several clots without any visible endobronchial lesions and a constant slight bleeding during the instrumental aspiration that did not allow a clear endoscopic vision. At a diagnostic deepening, a selective pulmonary angiography was performed, with finding of left posterobasal hemorrhagic focus and selective embolization was conducted until the angiographic exclusion of the lesion without any complication. The hemoptysis is, therefore, to be referred to bleeding on the hypertrophic bronchial arteries which are distended in the context of bronchiectasic walls, the site of chronic phlogosis.
Following the subsequent hospitalization for comitiality reported in the medical history, it was given “neurological” indication of antiaggregant therapy in subject with known intolerance to ASA and intolerance to ticlopidine (epigastric pain + skin manifestations); furthermore the patient is well known for sporadic episodes of PAF (Paroxysmal Atrial Fibrillation) in picture of moderate mitral insufficiency due to leaflet coaptation defect (Left Atrium, Left Ventricle, Right Ventricle within normal limits).
At present, in fact, the patient is under therapy with indobufen 200 mg 1 tablet daily, in addition to antihypertensive therapy with Norvasc and Tenormin.
During the last cardiological visit on 10/2008 confirmed diagnosis of “asymptomatic not common atrial flutter” with indication for anticoagulant oral therapy with warfarin with target INR: 2-3. As a completion of the diagnosis a Holter Test was carried out on 11/2008 with the following report: “Sinus rhythm with maintained circadian oscillation of the frequency (average hearth rate 65 bpm, min 49 bpm). Regular atrioventricular conduction. No pathological pauses (max RR interval 1500 msec). Rare isolated supraventricular extrasystoles at low repetitiveness. Rare isolated ventricular extrasystoles. A couple. No alteration of the repolarization with acute ischemic significance. No referred symptoms”.
The following questions are asked in consideration of the high risk of thromboembolic events due to cardiac arrhythmia (PAF) and to the several related linked risk factors (age, arterial hypertension and chronic cerebral vasculopathy), of the pulmonary pathology with previous hemoptoic episodes (absent since 3 years), of the allergy to ASA and intolerance to Ticlopidine, of the neurological indication to antiaggregant therapy and of the cardiological therapy with oral Warfarin.

Expert's Opinion

Comments and suggestions:
 
  • On the surface we will have to make a difficult clinical decision whether to prescribe the oral anti-coagulant therapy (Coumadin) taking the risk of recurrent pulmonary bleeding, or avoid this anti-coagulation but taking the risk of ischemic or thromboembolic stroke, given the episodes of PAF as well as several other risk factors well described in the text (age, hypertension, neurological vasculopathy).
  • First, I would like to split the problems and to refer to each separately, in an attempt to learn more and to try to evaluate the relative risk.
  • The recurrent PAF (by the way, not chronic atrial fibrillation as stated in the text title): Before we come to a decision,

    • I would like to know the LA size; this can be estimated by echocardiography.

    • Also, I would suggest performing trans-esophageal echocardiography (TEE), especially to exclude the possibility of existing thrombi in the LA.

    • I would ask about the significance of the mitral regurgitation

    • Electrophysiological studies – and if possible, certainly I would recommend ablation.

    • Consult a cardiologist about the risk of recurrent PAF – only if the risk is significant – we will have to consider oral anti-coagulation.

    • Finally, it appears that an anti-arrhythmic therapy (amiodarone? propofenac?) has never been applied. If that's the case, it is worth the attempt, since it may minimize the risk of PAF (just follow the thyroid function if you start amiodarone).

  • The pulmonary (bronchiectasis and hemoptysis) problem:
    • We need a pulmonology consult: Following the steps taken, what is the real risk of recurrent bleeding? If the risk is real, than the anti-coagulation man be dangerous, but id the risk has been minimized, than the risk is minimal and the treatment may pay itself in preventing strokes.

  • After completing these consults and evaluations, we may find that the decision might be simpler than it looks now. If the risk for recurrent PAF is minimal, then the need for Coumadin is smaller, while if the risk of recurrent pulmonary bleeding is mile or minimal, the anti-coagulation may not be considered risky.

  • If, after all, we cannot separate, and we are still facing the same dilemma: To treat with anti-coagulation taking the risk of pulmonary bleeding or avoiding this treatment and taking the risk of stroke? If this is indeed the case, a real tough questions, we can take one of the following possible approaches:

    • Treat with clopidogrel (Plavix). I am not aware of trials comparing but it is a common practice to try this agent when there is a contraindication (even relative) for oral anti-coagulation.

    • An anti-arrhythmic therapy (see above) without anti-coagulation

    • Low molecular weight heparins (Clexane, Fragmin, others) may serve as an alternative to oral Coumadin. The risk of bleeding may not be smaller, but their shorter half life makes it easier to control such bleeding, if and when it occurs.

    • Another more modern alternative is the new agents of pentasaccharides (Funoparinox). The idea is the same – a shorter half life and probably (?) smaller chance of bleeding complications.

    • Staying with an anti aggregating agent such as Ibubrofen is also a reasonable possibility, given the above circumstances, but the optimal dose is probably 400 mg daily (although I am not sure that it has been tested).

""